Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 59, NWS Aberdeen, SD

June 14, 2008Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 14, 2008, 6:46 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2008, 6:46 PM CDT (23:46 UTC)
Expired
Jun 14, 2008, 7:30 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:27 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 14, 3:27 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT SAT JUN 14 2008

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
UPPER LEVEL WAVE AND ASSOCIATED VORT MAX ENTERING WESTERN NORTH
DAKOTA THIS AFTERNOON. JUST AHEAD OF THIS WAVE...SCT THUNDERSTORMS
HAVE DEVELOPED OVER NORTH DAKOTA AND A SVR WATCH IS OUT FOR MUCH
OF THE CENTRAL AND WESTERN PART OF THE STATE. ALL IS QUIET ACROSS
SOUTH DAKOTA BUT STILL EXPECTING ACTIVITY TO MOVE/DEVELOP INTO
PARTS OF NORTHERN AND EASTERN SOUTH DAKOTA OVER THE NEXT SEVERAL
HOURS. STILL APPEARS BIGGEST THREAT FROM ANY THUNDERSTORMS THAT
BECOME STRONG TO SEVERE WILL BE STRONG DOWNBURST WINDS AND HAIL.
ACTIVITY WILL WANE LATER TONIGHT AS COLD FRONT WORKS THROUGH THE
AREA. COOLER TEMPS AND HIGH PRESSURE MOVE INTO THE AREA FOR
SUNDAY. HIGH PRESSURE REMAINS IN THE AREA THROUGH MONDAY NIGHT SO
WILL MAINTAIN A DRY FORECAST.

DID NOT MAKE MANY CHANGES TO CURRENT FORECAST HIGHS/LOWS DURING
THE SHORT TERM AS THINGS APPEAR ON TRACK. AS PREVIOUSLY
MENTIONED...SUNDAY WILL BE COOLER THAN TODAY AS COOLER 850 MB
TEMPS WORK INTO THE AREA. GENERALLY WILL SEE HIGHS IN THE LOW TO
MID 70S WITH A NORTHWEST BREEZE. TEMPERATURES ON MONDAY WILL BE
FAIRLY SIMILAR TO SUNDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE EXTENDED PERIOD STARTS OFF WITH AN UPPER LEVEL RIDGE OVER THE
ROCKIES AND A TROUGH OVER THE EASTERN UNITED STATES. SURFACE HIGH
PRESSURE WILL BE OVER THE PLAINS...WITH A FRONTAL BOUNDARY
ASSOCIATED WITH LOW PRESSURE OVER WESTERN CANADA REACHING EASTERN
MONTANA LATE TUESDAY NIGHT. THE FRONT TRACKS TO THE WESTERN
DAKOTAS WEDNESDAY...THEN TO THE CENTRAL DAKOTAS WEDNESDAY NIGHT. A
SHORTWAVE RIDES OVER THE RIDGE AND IN CONJUNCTION WITH THE FRONT
MOVING THROUGH...MAY AID IN THE DEVELOPMENT OF THUNDERSTORMS
WEDNESDAY NIGHT. THE SHORTWAVE REMAINS OVER THE EASTERN DAKOTAS
THURSDAY AS THE FRONT TRACK OVER THE EASTERN DAKOTAS...SO WILL
LEAVE A SMALL POP GOING FOR THAT TIME PERIOD. WEAK HIGH PRESSURE
SLIDES ACROSS THE AREA FRIDAY...THEN ANOTHER FRONTAL BOUNDARY LOOKS
TO AFFECT THE REGION FRIDAY NIGHT INTO SATURDAY...SO SCHC POPS
SEEM WARRANTED AT THIS TIME. H85 TEMPS REMAIN IN THE TEENS THROUGH
THE PERIOD...WHICH WILL KEEP TEMPERATURES RIGHT AROUND NORMAL.

&&

.AVIATION...
ISOLD/WDLY SCT SHRA/TSRA ARE POSSIBLE THIS EVENING FROM KMBG TO
KABR TO KATY...AND ARE EXPECTED TO DISSIPATE AFT 03Z. SOME WIND
GUSTS TO 45KTS AND BRIEF MVFR VSBYS IN HEAVY RAIN ARE POSSIBLE
WITH SOME OF THE STRONGER STORMS. AFTER 03Z...VFR CONDITIONS WILL
PREVAIL WITH JUST SOME SCATTERED HIGH CLOUDS AROUND.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 14, 3:43 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT SAT JUN 14 2008

SDZ003>005-009-010-015>019-022-023-033>037-045-048-051-152045-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SPINK-CLARK-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
343 PM CDT SAT JUN 14 2008 /243 PM MDT SAT JUN 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED OR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS EVENING ACROSS PORTIONS OF CENTRAL AND EASTERN SOUTH
DAKOTA. A FEW STORMS COULD BECOME SEVERE WITH STRONG WINDS AND
HAIL. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ACROSS THE
EASTERN PORTION OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR THUNDERSTORMS RETURNS TO THE FORECAST DURING THE
LATTER PORTION OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-020-021-152045-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-
343 PM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED OR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS
EVENING. A FEW STORMS COULD BE SEVERE WITH STRONG WINDS AND LARGE
HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF THE
AREA THROUGH 9 PM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR THUNDERSTORMS RETURNS TO THE FORECAST DURING THE
LATTER PORTION OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING...MAINLY NORTH OF
A LINE FROM MANSFIELD TO CLEAR LAKE.

TMT

In the hours before

Local storm report, Jun 14, 5:53 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             8 E KIDDER              45.88N 97.55W
06/14/2008  E0.75 INCH       MARSHALL           SD   PUBLIC

&&

TMK
Local storm report, Jun 14, 6:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
623 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             SISSETON                45.66N 97.05W
06/14/2008  E0.75 INCH       ROBERTS            SD   CO-OP OBSERVER

            LOTS OF HAIL FROM PEA SIZE TO PENNY SIZE. WIND GUSTS TO
            35 MPH.

&&

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:09 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts51 min
Jun 14, 5:59 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.